Hail, Mercer
- When
- May 18, 11:27 PM EST
- Where
- Mercer County, Bluefield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.270, -81.220
A cold front moved into the area during the evening of May 18th, sparking showers and thunderstorms. One storm became severe shortly after midnight, on May 19th, producing penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved into the area during the evening of May 18th, sparking showers and thunderstorms. One storm became severe shortly after midnight, on May 19th, producing penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 8:33 PM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 933 PM EDT SUN MAY 18 2008 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS EVENING. COOLER AIR BEHIND THE FRONT WILL THEN LINGER OVER THE AREA WELL INTO NEXT WEEK. ANOTHER FRONT WILL BRING A THREAT OF MONDAY NIGHT INTO TUESDAY. && .NEAR TERM /THROUGH 6AM/... AN AREA OF LIGHT RAINSHOWERS MOVING INTO THE UPSLOPE WEST LATE THIS EVENING ASSOCIATED WITH VORT MAX SWINGING THRU EASTERN KT AT THE MOMENT. EXPECT A FEW HOURS ARE OFF AND ON LIGHT RAIN IN THIS AREA THEN CLEARING LATE AS THE VORT PASSES EAST. WESTERLY BREEZES SHOULD KEEP ATMOS MIXED OVERNIGHT WITH LITTLE IF ANY FOG. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... COLD FRONT WILL BE SOUTH OF US MONDAY WITH BREEZY NW WINDS AND MOSTLY SUNNY SKIES...BUT FAST FLOW FROM THE NORTHWEST IS GOING TO SEND OUR NEXT WEATHER MAKER IN HERE ABOUT 6-10 HOURS FASTER THAN PREVIOUS FORECAST. CLOUDS WILL RAPIDLY OVERSPREAD THE AREA MONDAY LATE AFTERNOON. MODELS SIMILAR IN BRINGING MAIN SFC LOW ACROSS MONDAY NIGHT-TUE ACROSS THE VA/NC REGION. LOCATION OF THIS LOW AND ASSOCIATED ISENTROPIC LIFT WILL DETERMINE BEST CHANCE OF SHOWERS AND WHERE HEAVIER BAND SETS UP. BLENDING THE 12Z NAM/GFS KEEPS THE AXIS OVER THE NRN 2/3 OF THE FA LATE MONDAY NIGHT...THEN SHIFTING IT SOUTHEAST DURING THE DAY TUESDAY. MODELS TAKE THE MAIN LOW OFF THE COAST TUESDAY AFTERNOON WITH LINGERING INVERTED TROUGH HANGING BACK ACROSS THE MTNS...SO FOR NOW KEEPING POPS HIGHEST IN THE MORNING...BUT LINGERING CHANCE TO LOW LIKELY POPS TUESDAY AFTERNOON WITH HIGHEST POPS OVER THE SOUTH. WITH THE TRACK OF THE SFC LOW OVER NC/VA AND TIMING THE PRECIP ARRIVING LATE MON NIGHT...INSTABILITY SHOULD BE LIMITED...SO THREAT OF THUNDER IS LOW. HOWEVER...A FURTHER NORTH TRACK WOULD CHANGE THAT. TUESDAY NIGHT...SHOULD SEE A DRYING TREND...BUT IN THE FAST FLOW MODELS BRING ANOTHER SHORTWAVE INTO THE OH VLY/MOUNTAINS BY 12Z WED SO KEPT POPS MAINLY OVER THE WESTERN FA TUE NIGHT INTO WED. HIGH PRESSURE FINALLY BUILDS IN ACROSS THE OHIO VALLEY WED NIGHT. && .LONG TERM /THURSDAY THROUGH SUNDAY/... HIGHLY AMPLIFIED PATTERN THIS PERIOD...AND MAINLY DRY/COOLER THAN NORMAL. AN OMEGA BLOCK BUILDS IN THE CENTRAL US...WITH TROUGHING ON EITHER COAST. QUASI-STATIONARY FRONT OVER THE GULF COAST STATES EXTENDING WEST INTO THE SOUTHERN PLAINS MAY TRY TO EDGE NORTHEAST ENOUGH BY LATE THURSDAY TO SNEAK A FEW SHOWERS INTO THE WEST. HIGH PRESSURE THEND SLIDES IN FROM THE GREAT LAKES FRI-SUN KEEPING US IN A DRY REGIME. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... COLD FRONT WILL BE ALONG THE VA/NC BORDER BY 00Z TAF ISSUANCE. SOME SPOTTY RAIN SHOWERS ARE POSSIBLE IN THIS AREA BUT THEY WILL DIMINISH QUICKLY THIS EVENING. DEW POINT FRONT SLOW TO MOVE THROUGH THE REGION OVERNIGHT...THEREFORE HAVE LOWERED VISIBILITIES AT BLF (MVFR) AND LWB (VLIFR) AROUND 04Z OR LATER. MVFR VISIBILITIES ARE POSSIBLE EAST OF THE BLUE RIDGE (LWB-DAN) BUT CONFIDENCE NOT TO HIGH WITH DOWNSLOPING WINDS SCOURING OUT LOW LEVEL MOISTURE. IF VISIBILITIES ARE LOWERED...IT WILL LIKELY BE EARLY IN THE PERIOD WHEN WIND PROFILE IS THE WEAKEST. AS THE FRONT MOVES TO THE EAST COAST...LOW LEVEL JET AND PRESSURE RISES WILL BRING LOW LEVEL WIND SHEAR CONCERNS TO THE AREA. AFTER SUNRISE MONDAY MORNING...GOOD MIXING WILL RESULT IN BREEZY CONDITIONS ACROSS THE REGION. ANOTHER LOW APPROACHES THE AREA FROM THE MID MISSISSIPPI VALLEY ON MONDAY AND WILL BRING A CHANCE FOR WIDESPREAD SHOWERS AND MVFR CEILINGS AND VISIBILITIES MONDAY NIGHT AND TUESDAY. ACTIVE WEATHER PATTERN EXPECTED TO CONTINUE INTO NEXT WEEK AS UPPER TROF SETS UP OVER AREA. SHORT WAVE TROFS EMBEDDED IN UPPER FLOW FORECAST TO ROTATE EAST THROUGH THE MID ATLANTIC REGION DURING THE PERIOD...MAINTAINING THE THREAT FOR OCCASIONAL MVFR CEILINGS WEST OF THE BLUE RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM/WP NEAR TERM...AMS/JS SHORT TERM...PM/WP LONG TERM...KM/WP AVIATION...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 PM EDT SUN MAY 18 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200230- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1026 PM EDT SUN MAY 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 633 PM EDT SUN MAY 18 2008 NCZ004>006-VAZ044-058-182315- ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA- 633 PM EDT SUN MAY 18 2008 ...LINE OF THUNDERSTORMS MOVING SOUTHEAST INTO NORTH-CENTRAL NORTH CAROLINA... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF BLAIRS TO 2 MILES NORTH OF DANBURY...MOVING SOUTHEAST AT 35 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR...ELMO...MAYFIELD AT 640 PM EDT...PELHAM...MAYODAN AT 645 PM EDT...TURBEVILLE...RUFFIN AT 650 PM EDT...BETHEL...WENTWORTH AT 655 PM EDT...ALTON...LAWSONVILLE AT 700 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1116 PM EDT SUN MAY 18 2008 WVZ043-190330- SUMMERS WV- 1116 PM EDT SUN MAY 18 2008 AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF PIPESTEM...OR ABOUT OVER ELLISON...MOVING EAST AT 42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...INDIAN MILLS AT 1125 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH PEA SIZED HAIL AND WINDS GUSTING TO 50 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1132 PM EDT SUN MAY 18 2008 WVZ044-190430- MONROE WV- 1132 PM EDT SUN MAY 18 2008 AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF PETERSTOWN...OR ABOUT 2 MILES WEST OF RED SULPHUR SPRINGS...MOVING SOUTHEAST AT 43 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LINDSIDE...RAINES CORNER AT 1140 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...PEA SIZED HAIL AND WINDS GUSTING TO 50 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 AM EDT MON MAY 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL BLUEFIELD 37.24N 81.27W
05/19/2008 E0.50 INCH TAZEWELL VA TRAINED SPOTTER
&&
MATTAROCHIAThe Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 04:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99629.